FIELD REFERENCE
Full criteria & treatment guidance
Key cautions & base contact
- Protect rescuers from exposure and follow the protocol for the suspected substance.
- Do not mistake successful opioid reversal for resolution of all toxicologic risk. Pediatric poisoning uses different doses and SO-P-085.
Initial support
- Assist ventilation with BVM and suction as needed. Give oxygen by mask or cannula when room-air SpO₂ is below 95%.
- Check glucose and treat qualifying hypoglycemia with oral glucose, D10, or glucagon as indicated. For systolic BP below 90 with clear lungs, give 250 mL saline boluses up to 1 L.
- The detailed poisoning order has condition-specific access and treatment exceptions; do not treat this overview as an exposure-specific toxicology protocol.
Suspected opioid toxicity
- With respiratory depression at 12/min or fewer, give naloxone 0.8, 1, or 2 mg IN/IM, or 0.4–1 mg IV. Repeat every 3 minutes as needed to maintain breathing. A 4 mg preloaded nasal spray is another listed option.
- Continue respiratory support and reassess after every dose.
Stimulant or organophosphate exposure
- For stimulant toxicity, monitor breathing, oxygenation, temperature, and perfusion. Cool when hyperthermia is suspected and use the relevant seizure/sedation instructions with airway readiness.
- For suspected organophosphate toxicity, SO-M-050 lists atropine 2 mg IV or IM, repeating once as needed. Treat bronchospasm and seizures through their specific pathways, and follow the separate DuoDote instructions when indicated.
Smoke, cyanide & dystonic reactions
- Suspected CO toxicity requires high-flow oxygen. For suspected cyanide toxicity, including concerning plastic/hydrocarbon smoke, hydroxocobalamin 5 g IV/IO over 15 minutes requires a base order.
- For an extrapyramidal/dystonic reaction, diphenhydramine 50 mg IM/IV once is listed.
- Provide ALS escort to the nearest ERC or contact base as needed; communicate exposure details, treatment, and response.
UNDERSTAND THE CARE
Why an exposure-specific history changes treatment
The scene, packaging and history can suggest a branch, but airway and ventilation support come first. Describe the likely substance, route, timing, amount and co-exposures when known. Do not treat an uncertain exposure label as confirmation that every listed antidote applies.
Applying the guidance
Opioid, stimulant, organophosphate and smoke-related pathways have different treatment aims and precautions. Follow the relevant instructions and document both the administered treatment and the physiologic response. After naloxone, continued monitoring remains important; after smoke exposure, the cyanide-antidote indication and base order must be established rather than assumed.
Putting it together
Teaching example: naloxone improves breathing, but the patient remains altered and the exposure is uncertain. Report the improvement and residual abnormality separately and continue evaluating other causes.
Diagram text & teaching checkpoints
- Scene safety
- Avoid secondary exposure.
- Immediate support
- Airway, ventilation, glucose and perfusion.
- Exposure branch
- Match the toxin and treatment authority.
- Reassessment
- Response, recurrence and co-exposures.
Sources for this explanation
Original OCMedic teaching synthesis of the references below. Educational expansion updated ; this is not a new independent clinical-review date. Source-specific dates and limitations remain in the full guidance.
Report the exposure and the response separately
A useful poisoning handoff separates what is known about the substance from what happened to the patient. Name the suspected agent, how the information was obtained, and the remaining uncertainty. A witness report, a labeled container and an unknown tablet are different levels of evidence. Then describe the respiratory, neurologic and circulatory findings that led to treatment.
Keep a medication timeline that includes care before your arrival. For naloxone, report the route, dose, time and change in breathing rather than only saying the patient “responded.” If breathing improves but altered consciousness remains, carry that finding forward instead of rewriting the entire presentation as resolved opioid toxicity.
Smoke exposure and a cholinergic presentation belong to different branches. The presence of several antidotes on this page is not a sequence to give them all. For suspected cyanide toxicity, explicitly include the base order and the response to hydroxocobalamin in the report. When the scene involves possible contamination, use the HazMat guide alongside the clinical order for the exposure-to-EMS handoff.